Incomplete approach to homoclinicity in a model with bent-slow manifold geometry

Rajesh, S. ; Ananthakrishna, G. (2000) Incomplete approach to homoclinicity in a model with bent-slow manifold geometry Physica D: Nonlinear Phenomena, 140 (3-4). pp. 193-212. ISSN 0167-2789

Full text not available from this repository.

Official URL:

Related URL:


The dynamics of a model, originally proposed for a type of instability in plastic flow, has been investigated in detail. The bifurcation portrait of the system in two physically relevant parameters exhibits a rich variety of dynamical behavior, including period bubbling and period adding or Farey sequences. The complex bifurcation sequences, characterized by mixed mode oscillations, exhibit partial features of Shilnikov and Gavrilov-Shilnikov scenario. Utilizing the fact that the model has disparate time scales of dynamics, we explain the origin of the relaxation oscillations using the geometrical structure of the bent-slow manifold. Based on a local analysis, we calculate the maximum number of small amplitude oscillations, s, in the periodic orbit of Ls type, for a given value of the control parameter. This further leads to a scaling relation for the small amplitude oscillations. The incomplete approach to homoclinicity is shown to be a result of the finite rate of 'softening' of the eigenvalues of the saddle focus fixed point. The latter is a consequence of the physically relevant constraint of the system which translates into the occurrence of back-to-back Hopf bifurcation.

Item Type:Article
Source:Copyright of this article belongs to Elsevier Science.
Keywords:Chaos; Stick-slip Dynamics; Slow Manifold; Mixed Mode Oscillations
ID Code:539
Deposited On:21 Sep 2010 11:46
Last Modified:12 May 2011 08:50

Repository Staff Only: item control page